Alert archive / California / Flash Flood Warnings in 2022
Flash Flood Warning 24, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Aug 13, 2022, 3:05 PM PDT for San Diego County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2022, 3:05 PM PDT (22:05 UTC)
- Expired
- Aug 13, 2022, 6:00 PM PDT
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
County San Diego County, CA
The radar
The San Diego radar (KNKX), 58 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 3:05 PM PDT | HEAVY RAIN 0.65 | 1 Wsw Warner Springs, CA | MESONET STATION WSGC1 1.1 SW WARNER SPRINGS (CNRFC) PAST 1 HOUR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 10.1 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2166 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
029
WGUS56 KSGX 132205
FFWSGX
CAC073-140100-
/O.NEW.KSGX.FF.W.0024.220813T2205Z-220814T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
305 PM PDT Sat Aug 13 2022
The National Weather Service in San Diego has issued a
* Flash Flood Warning for...
North Central San Diego County in southwestern California...
* Until 600 PM PDT.
* At 305 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain in San Luis Rey drainage, Buena Vista and Ward Creeks
near Warner Springs. Between 0.75 and 1 inch of rain has fallen.
The expected rainfall rate is 0.5 to 1 inch in 1 hour. Flash
flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Warner Springs, Hwy 79 Between Santa Ysabel And Warner Springs,
Hwy 79 Between Warner Springs And Oak Grove, Lake Henshaw, Hwy S2
Between Hwy 79 And Hwy 78, Ranchita, S7 - East Grade Rd, Borrego
Palm Canyon, Hwy 79 Between Oak Grove And Aguanga, Palomar
Mountain, Los Coyotes Indian Reservation, Santa Ysabel Indian
Reservation, Santa Ysabel and La Jolla Indian Reservation.
Between Borrego Springs and Warner Springs
This includes the following streams and drainages...Borrego Palm
Canyon, Verde, Cañada, San Ysidro Creek, Aguanga, Cañada, Ward
Canyon, Scholder Creek, Cedar Creek, Agua Caliente, Cañada, Carrista
Creek, Kohler Canyon, San Luis Rey River, Bear Canyon, Temecula
Creek, Carrizo Creek, Matagual Creek, West Fork San Luis Rey River,
Coyote Creek, Agua Caliente Creek, Iron Springs Creek, Cooper
Canyon, Indian Creek, Cow Canyon, Buena Vista Creek, Santa Ysabel
Creek and San Felipe Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
When Flooded turn around, don't drown when encountering flooded
roads. Most flood deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3338 11684 3338 11673 3339 11670 3342 11658
3341 11644 3332 11641 3322 11651 3315 11667
3327 11686
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5-1 INCH IN 1 HOUR
$$
Tardy1 follow-up statement
398
WGUS76 KSGX 132311
FFSSGX
Flash Flood Statement
National Weather Service San Diego CA
411 PM PDT Sat Aug 13 2022
CAC073-140100-
/O.CON.KSGX.FF.W.0024.000000T0000Z-220814T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Diego CA-
411 PM PDT Sat Aug 13 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 6 PM PDT THIS EVENING
FOR NORTH CENTRAL SAN DIEGO COUNTY...
At 411 PM PDT, Doppler radar indicated thunderstorms have dissipated
across the San Luis Rey drainage, Buena Vista, San Ysidro and Ward
Creeks near Warner Springs. Between 0.5 and 2 inches of rain have
fallen. The expected rainfall rate is 0.25 inches or less in 1 hour.
Additional rainfall amounts up to 0.25 inches are possible in the
warned area. Flash flooding is already occurring along portions of
highway 79 and normally dry creeks.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Warner Springs, Hwy 79 Between Santa Ysabel And Warner Springs, Hwy
79 Between Warner Springs And Oak Grove, Lake Henshaw, Hwy S2
Between Hwy 79 And Hwy 78, Ranchita, S7 - East Grade Rd, Borrego
Palm Canyon, Hwy 79 Between Oak Grove And Aguanga, Palomar Mountain,
Los Coyotes Indian Reservation, Santa Ysabel Indian Reservation,
Santa Ysabel and La Jolla Indian Reservation.
This includes the following streams and drainages...
Borrego Palm Canyon, Verde, Cañada, San Ysidro Creek, Aguanga,
Cañada, Ward Canyon, Scholder Creek, Cedar Creek, Agua Caliente,
Cañada, Carrista Creek, Kohler Canyon, San Luis Rey River, Bear
Canyon, Temecula Creek, Carrizo Creek, Matagual Creek, West Fork San
Luis Rey River, Coyote Creek, Agua Caliente Creek, Iron Springs
Creek, Cooper Canyon, Indian Creek, Cow Canyon, Buena Vista Creek,
Santa Ysabel Creek and San Felipe Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3338 11684 3338 11673 3339 11670 3342 11658
3341 11644 3332 11641 3322 11651 3315 11667
3327 11686
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.25 INCHES IN 1 HOUR
$$
TardyWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 1:31 PM PDT, 1 hour 34 minutes earlier.
Area forecast discussion, Aug 13, 1:31 PM PDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
131 PM PDT Sat Aug 13 2022
.SYNOPSIS...
A monsoonal weather pattern will continue through next week,
leading to a daily risk of thunderstorms, mainly during the
afternoons over the mountains and deserts. Moisture levels will
be highest today with flash flooding possible over the mountains
and deserts. Little day to day temperature changes will occur
while humidity remains high.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
Several powerful thunderstorms have erupted over the mountains so
far today. These will probably drift into adjacent deserts late
this afternoon. Individual thunderstorms are capable of dropping 1
to 2 inches per hour. The Flood Watch remains through 8 pm. If
you have any reports of flash flooding or other damage from
storms, please report it via Twitter @NWSSanDiego. Skywarn
activation continues for San Diego, Riverside and San Bernardino
Counties through 8 pm. Hot weather with temps exceeding 100
degrees will continue in the Inland Empire this afternoon,
supporting the heat advisory that expires at 8 pm. Temps will be
trimmed by only a couple degrees Sunday and for the coming week.
Moisture decreases for Sunday and Monday for fewer thunderstorms
during the afternoons in mountains and deserts. This looks to be
the pattern with little change through about Thursday, making for
a rather persistent forecast Sunday through Thursday. However,
we'll watch for a wildcard thunderstorm complex or some such
nocturnal thing that could materialize far out in the desert and
move into our region, such as last night's feature. These
adjustments may be needed on a day-to-day basis. On Friday and
Saturday, some guidance increases the moisture, and some of that
guidance increases it a lot. Other guidance maintains the status
quo. It's possible the precip chances edge westward to the coast
Friday and Saturday and the forecast precip amounts get larger.
The current forecast reflects a slight trend wetter and slightly
farther west of the mountains toward week's end. We've seen
guidance show a deep moisture surge by day 6 or 7 this pasts week,
and somehow subsequent model runs keep delaying it. We just have
to wait and see. In the meantime, we'll have similar weather,
though not quite as hot, for the next five days or so. Stay tuned
for any variations on this theme as they could be important.
&&
.AVIATION...
132030Z...Coast/Valleys...Multiple cloud layers with SCT 6000-8000
FT MSL and SCT-BKN 15,000-20,000 FT MSL are occurring across San
Diego County, and may spread into Orange County later this
afternoon. Low clouds may return to coastal areas after 03z Sun,
with bases near 1000 FT MSL. Any low clouds near the coast will
scatter out 15-17z Sun.
Mountains/Deserts...Widespread TSRA activity will continue through
01z Sun. Bases near 6,000-9,000 FT MSL and tops to 40,000 FT MSL.
Gusty and erratic winds with severe up/downdrafts, frequent
lightning and reduced vis of 2-4 SM, locally below 1 SM, in +RA and
BLDU. Otherwise, SCT-BKN AOA 20,000 FT MSL through tonight.
&&
.MARINE...
No hazardous marine weather is expected through Thursday.
&&
.SKYWARN...
Skywarn activation is requested through 8 pm today for San Diego,
Riverside, and San Bernardino Counties. Please use Twitter
@NWSSanDiego or the online spotter report form:
inws.ncep.noaa.gov/report
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Heat Advisory until 8 PM PDT this evening for San Bernardino and
Riverside County Valleys-The Inland Empire.
Flood Watch until 8 PM PDT this evening for Apple and Lucerne
Valleys-Coachella Valley-Riverside County Mountains-San
Bernardino County Mountains-San Diego County Deserts-San
Diego County Mountains-San Gorgonio Pass Near Banning.
PZ...None.
&&
PUBLIC...MM
AVIATION/MARINE...SchenkIn the hours before
Local storm report, Aug 13, 1:42 PM PDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
142 PM PDT SAT AUG 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM FLOOD 2 W CAMPO 32.63N 116.50W
08/13/2022 SAN DIEGO CA COUNTY OFFICIAL
FLOODING REPORTED ALONG CALIFORNIA STATE
ROUTE 94.
&&
ESSpecial weather statement, Aug 13, 2:01 PM PDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service San Diego CA
201 PM PDT Sat Aug 13 2022
CAZ050-058-132145-
San Diego County Inland Valleys CA-San Diego County Mountains-
Including The Palomar And Descanso Ranger Districts of the Cleveland
National Forest CA-
201 PM PDT Sat Aug 13 2022
...A strong thunderstorm will impact portions of north central San
Diego County through 245 PM PDT...
At 200 PM PDT, Doppler radar was tracking a strong thunderstorm over
S7 - East Grade Rd, or 12 miles east of Valley Center, moving west at
5 mph.
HAZARD...Wind gusts to 45 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Warner Springs, Palomar Mountain, Hwy 79 Between Warner Springs And
Oak Grove, Hwy 79 Between Santa Ysabel And Warner Springs, Lake
Henshaw, Palomar Mountain State Park, S7 - East Grade Rd, Hwy 78
Between Ramona And Santa Ysabel, Hwy S2 Between Hwy 79 And Hwy 78, La
Jolla Indian Reservation, Santa Ysabel Indian Reservation, Santa
Ysabel and Los Coyotes Indian Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3305 11677 3336 11693 3336 11671 3325 11656
TIME...MOT...LOC 2100Z 070DEG 5KT 3325 11680
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
TardyLocal storm report, Aug 13, 2:17 PM PDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
217 PM PDT SAT AUG 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM HEAVY RAIN 2 SE FOREST FALLS 34.06N 116.89W
08/13/2022 M2.28 INCH SAN BERNARDINO CA MESONET
MESONET STATION YUCC1 YUCAIPA RIDGE. 1.5
INCHES IN 1 HOUR. THIS IS AT 9000 FEET ABOVE
MILL CREEK.
&&
AOTLocal storm report, Aug 13, 2:27 PM PDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
227 PM PDT SAT AUG 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND GST 6 SW WARNER SPRINGS 33.22N 116.70W
08/13/2022 M55 MPH SAN DIEGO CA MESONET
MESONET STATION MGYSD MATAGUAY (SDGE).
&&
AOTLocal storm report, Aug 13, 2:29 PM PDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
229 PM PDT SAT AUG 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 PM FLOOD 7 SE AGUANGA 33.38N 116.77W
08/13/2022 SAN DIEGO CA DEPT OF HIGHWAYS
ROADWAY FLOODING ON SR 79, EAST OF OAK
GROVE. CHP AND CALTRANS QUICKMAP.
&&
AOTLocal storm report, Aug 13, 2:34 PM PDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
234 PM PDT SAT AUG 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM FLASH FLOOD 2 WNW FOREST FALLS 34.09N 116.94W
08/13/2022 SAN BERNARDINO CA DEPT OF HIGHWAYS
POSSIBLE MUD SLIDE UNDER BRIDGE AT VALLEY OF
THE FALLS AND WOOD ROAD IN FOREST FALLS. MUD
AND DEBRIS ON VALLEY OF THE FALLS ROAD.
PHOTOS SHARED. YUCAIPA RIDGE HAD 2.28 INCHES
OF RAIN AND 1.5 INCHES IN 1 HOUR.
&&
AOTThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 5:29 PM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Aug 12, 11:21 PM PDT | Special Weather Statement | SGX | Riverside | 39 min |
| Aug 12, 11:43 PM PDT | Flash Flood Warning | SGX | Riverside | 3 hr |
| Aug 13, 12:33 AM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Aug 13, 2:32 AM PDT | Flood Watch | SGX | Riverside, San Bernardino, San Diego | 16 hr |
| Aug 13, 12:07 PM PDT | Areal Flood Advisory | SGX | San Diego | 118 min |
| Aug 13, 12:19 PM PDT | Special Weather Statement | SGX | San Diego | 41 min |
| Aug 13, 12:47 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 58 min |
| Aug 13, 1:01 PM PDT | Areal Flood Advisory | SGX | Riverside, San Bernardino | 117 min |
| Aug 13, 1:05 PM PDT | Special Weather Statement | SGX | San Diego | 40 min |
| Aug 13, 1:32 PM PDT | Flash Flood Warning | SGX | Riverside, San Bernardino | 118 min |
| Aug 13, 2:01 PM PDT | Special Weather Statement | SGX | San Diego | 44 min |
| Aug 13, 2:21 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 54 min |
| Aug 13, 2:25 PM PDT | Areal Flood Advisory | SGX | San Diego | 119 min |
| Aug 13, 3:43 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 119 min |
| Aug 13, 4:32 PM PDT | Special Weather Statement | SGX | 43 min |
Nearby
Flash Flood Warnings in California, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.